Georgia, 2024

Hail and Damaging Winds in Georgia, May 24, 2024

May 24, 2024 · NWS CHS · 6 events in 2 counties and zones

Scattered to numerous thunderstorms developed in the afternoon hours across portions of southeast Georgia. These storms produced several instances of large hail and damaging wind gusts through the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed in the afternoon hours across portions of southeast Georgia. These storms produced several instances of large hail and damaging wind gusts through the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 24, 12:06 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 24, 12:06 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
106 PM EDT Fri May 24 2024

.SYNOPSIS...
A series of weak disturbances will move through the area late
week into the holiday weekend. A cold front could bring impacts
to the region Monday night into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The sea breeze is not far inland from the Intra-Coastal Waterway
(ICW), but it is having a difficult time moving too quickly
inland given a deep offshore flow. Cumulus clouds are steadily
showing some vertical growth as of early afternoon, and now that
we've reached our convective temperature, we look for
convection to start developing. One weak MCV over southern
georgia falling apart; a stronger short wave in the Tennessee
valley is riding east; and now a third perturbation near
the Georgia-South Carolina border over the upper Savannah River
is dropping east-southeast. That feature will move in later this
afternoon, and will help in triggering convection. No major
changes to the ongoing forecast. We did raise some places about
1-2F based on latest trends. Most communities will reach 90-92F,
except holding in the 80s near and along the coast.

Today: Morning analysis indicates the Atlantic ridge across the
Florida peninsula, while a lee side trough is also indicated to
our northwest. There is also a weak warm front to our west that
edges closer this afternoon. Upper air analysis reveals a weak
MCV moving east through southern Georgia, with a stronger short
wave heading east from western Tennessee and northern
Mississippi. The first feature aloft will dampen further as it
moves through our southern zones early afternoon. This will
likely not have have any impacts on our convective potential.
The further upstream wave will approach might take until very
late or this evening until it gets close enough to aid in
development of showers ands t-storms.

Even so, our convective temperatures will be reached by early
to mid afternoon, and with less of a cap than recent days, the
sea breeze could become more active, as well as other micro and
meso scale boundaries. Given PWat near 1.75 inches, plus
sufficient SBCAPE around 2000-2500 J/kg, and only minimal CINH,
we do foresee decent coverage of showers and t-storms during the
mid and late afternoon.

Some of the convective parameters are indicate of some strong or
severe storms. This includes a K-Index of 38; Total Totals
Index of 52; Lifted Index of -7. The DCAPE is around 1000-1200
J/kg, suggesting that damaging winds are possible in the
strongest storms. While the hail potential is lower since Wet
Bulb Zero is around 11-12K feet. But since the SPC outlook has a
5% chance, it is certainly a possibility.

Guidance provides mixed solutions on where the greatest
coverage and severe potential exists. But there are indications
that the nearby warm front would help in getting activity going
across central Georgia as it spreads east with the steering
flow. Then it combines with the other small scale boundaries to
produce as much as numerous showers and t-storms. We have
numerous convective coverage over most of our South Carolina
zones and Chatham County in Georgia. But adjustments will likely
be required as more recent model data and trends become
available.

There is some risk for heavy rains and at least a minor to
perhaps moderate flooding concern. the 00Z HREF shows high
enough probabilities of 1" or greater in 3 hour periods from
18-21Z and again from 21-24Z that Flood Advisories are possible.
This includes the areas in and near Charleston, Beaufort, and
Savannah. It is certainly plausible that if the heavier rains
are slower in ending this evening, that there is an additional
concern about the 930 PM high tide in Charleston, as we are
currently showing 6.8 ft MLLW around that time.

Low level thickness supports temperatures in the lower and
middle 90s. But given the convective rains, we didn't go that
hot. We kept the previous forecast which had highs a few degrees
either side of 90F away from the beaches.

Tonight: Convection will wind down during the course of the
evening with loss of heating and exit of the MCV. But, another
MCV/ripple in the flow may be right behind potentially
bringing additional showers and thunderstorms into the area
late. Again, each successive high resolution guidance run offers
a differing scenario leading to low confidence. For now, we
have precip chances starting to increase again toward Saturday
morning.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
Northwest flow develops aloft on Saturday as a shortwave trough
shifts offshore. There could be some convective activity moving
through in the morning, with additional development expected in the
afternoon during peak heating. Shear remains around 20 knots, so an
organized severe threat is not expected, but a few stronger storms
with gusty winds are possible with drier air in the mid levels and
DCAPE progs approaching 1000 J/kg. Temperatures will peak around
90/lower 90s. Showers/thunderstorms should fade/shift offshore
Saturday evening. Lows mainly in the upper 60s to lower 70s.

Mid level heights continue to build overhead on Sunday. Convection
will be limited with mainly just isolated diurnal showers and
thunderstorms possible. The hot temperatures will continue with
highs forecast to reach the low to mid 90s (this is 5 to even 10
degrees above climo). Low temperatures stay mild, only falling to
the lower 70s.

The ridge axis will get pushed offshore on Monday/Memorial Day as a
mid level trough shifts into the eastern CONUS. Concurrently, a cold
front will approach the region. Convection could stay pretty
isolated through much of the daylight hours, before activity
possibly moves in from the west later in the day and overnight.
Forecast features just 20% rain chances through 00z. It will be
another hot day with highs again in the lower to mid 90s.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A cold front moves into the region Monday night into Tuesday. There
should be an uptick in shower/thunderstorm coverage during this
timeframe with larger scale forcing for ascent. Quieter weather
looks to return mid week and beyond with deepest moisture exiting
off the coast. Unseasonably warm temperatures will moderate back to
normal through the period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Showers and/or thunderstorms will eventually impact the
terminals mid-late afternoon and early evening, and produce
flight restrictions. This is mainly between 20Z and 01Z.
Convection diminishes thereafter, although some additional
convection might advance back into the region late overnight.
However, confidence is too low to add any mention to the current
terminal forecast. Also, there might be a low end risk for
stratus and/or fog closer to daybreak Saturday, dependent on how
much clearing can occur.

Extended Aviation Outlook: Brief flight restrictions are possible
due to showers/thunderstorms each afternoon/evening.

&&

.MARINE...
Surface high pressure will remain off the southeast coast
through tonight with south to southwest winds prevalent. Wind
speeds of 10 to 15 knots and gusty will be common and seas 3
feet or less. A few strong or severe t-storms can occur during
the late afternoon through late evening as they move offshore.
Wind gusts could be enough to produce Special Marine Warnings
for winds of 35 kt or greater.

Saturday through Wednesday: Southerly flow prevails through early
next week, until a cold front cross the waters late in the period.
Conditions stay below Small Craft Advisory criteria, with winds
generally 15 knots or less and seas 2-3 feet on average.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 24, 9:09 AM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1009 AM EDT Fri May 24 2024

GAZ114>117-137>141-251415-
Tattnall-Evans-Inland Bryan-Coastal Bryan-Long-Inland Liberty-
Coastal Liberty-Inland McIntosh-Coastal McIntosh-
1009 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-251415-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1009 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Clusters of thunderstorms will develop over
portions of southeast South Carolina and southeast Georgia this
afternoon and evening and move through parts of the coastal waters.
A few of these thunderstorms may produce damaging wind gusts, mainly
between 4 PM and 10 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-118-119-SCZ040-042>045-047>052-251415-
Jenkins-Screven-Candler-Bulloch-Effingham-Inland Chatham-
Coastal Chatham-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
1009 AM EDT Fri May 24 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms and Heavy Rainfall: Clusters of thunderstorms
will develop over portions of southeast South Carolina and southeast
Georgia this afternoon and evening. A few of these thunderstorms may
produce damaging wind gusts and large hail, mainly between 3 PM and
9 PM. In addition, these storms could produce locally heavy downpours
and flooding in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 24, 1:33 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
233 PM EDT Fri May 24 2024

GAZ088-100-101-241900-
Bulloch-Screven-Effingham-
233 PM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH AND
EFFINGHAM COUNTIES...

At 232 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Dover, or 7 miles northeast of Statesboro,
moving east at 20 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Statesboro, Newington, Oliver, Egypt, Captolo, Leefield, Dover, and
Kildare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8185 3263 8179 3265 8142 3238 8144
      3242 8173
TIME...MOT...LOC 1832Z 274DEG 17KT 3254 8172

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CPM
Special weather statement, May 24, 1:58 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
258 PM EDT Fri May 24 2024

GAZ087-088-099>101-241930-
Bulloch-Candler-Jenkins-Screven-Effingham-
258 PM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS, CANDLER AND EFFINGHAM COUNTIES...

At 256 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Oliver, or 9 miles northeast of Statesboro,
moving east at 30 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Statesboro, Metter, Butts, Guyton, Brooklet, Portal, Newington, and
Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8215 3256 8208 3254 8203 3260 8200
      3266 8208 3276 8212 3263 8142 3257 8135
      3255 8129 3233 8133 3231 8173 3241 8220
TIME...MOT...LOC 1856Z 282DEG 25KT 3250 8163

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CPM
Special weather statement, May 24, 2:32 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
332 PM EDT Fri May 24 2024

GAZ087-088-099>101-SCZ042-047-242000-
Bulloch-Candler-Jenkins-Screven-Effingham-Inland Jasper-Hampton-
332 PM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS, CANDLER, EFFINGHAM, HAMPTON AND JASPER COUNTIES...

At 331 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Rocky Ford, or 9 miles southwest of
Sylvania, moving east at 30 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Statesboro, Millen, Sylvania, Springfield, Butts, Rincon, Guyton, and
Brooklet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3285 8214 3290 8190 3274 8140 3269 8130
      3258 8118 3228 8124 3236 8191 3254 8212
      3256 8209 3254 8203 3261 8200 3266 8208
      3281 8215
TIME...MOT...LOC 1931Z 284DEG 27KT 3269 8180

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CPM
Special weather statement, May 24, 3:02 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
402 PM EDT Fri May 24 2024

SCZ047-048-051-242030-
Inland Jasper-Coastal Jasper-Beaufort-
402 PM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 401 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jasper, or 9 miles south of Ridgeland,
moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Beaufort, Port Royal, Jasper,
Hardeeville, Lemon Island, and Rose Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3228 8112 3231 8112 3231 8113 3233 8114
      3234 8113 3235 8114 3234 8115 3235 8116
      3243 8115 3240 8060 3221 8065
TIME...MOT...LOC 2001Z 270DEG 14KT 3236 8092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CPM
Special weather statement, May 24, 3:04 PM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston SC
404 PM EDT Fri May 24 2024

SCZ042-047-242030-
Inland Jasper-Hampton-
404 PM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...

At 403 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garnett, or 15 miles south of Lake Warren
State Park, moving east at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Ridgeland, Furman, Scotia, Garnett, Pineland, Shirley, Tarboro, and
Gillisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3248 8099 3252 8126 3254 8128 3255 8128
      3256 8129 3255 8129 3256 8130 3256 8133
      3257 8136 3270 8135 3275 8098
TIME...MOT...LOC 2003Z 270DEG 14KT 3262 8124

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CPM

The radar

The Charleston,SC radar (KCLX), 40 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
May 24, 3:05 PM EST to 3:06 PM EST
Where
Effingham County, 2.71 mi ENE of Rahn
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.340, -81.240

Effingham Fire Department reported a tree down at the intersection of Mill Pond Road and Ebenezer Road.

Thunderstorm Wind, Effingham

When
May 24, 4:05 PM EST to 4:06 PM EST
Where
Effingham County, 3.12 mi SW of Exley
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.200, -81.260

Effingham Fire Department reported a tree down at the intersection of Noel C Conway Road and Kelly Drive.

Hail, Chatham

When
May 24, 4:18 PM EST to 4:23 PM EST
Where
Chatham County, 2.24 mi SE of Wilshire
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.930, -81.050

Local broadcast media relayed a report of quarter sized hail at the Landings.

Hail, Chatham

When
May 24, 4:29 PM EST to 4:34 PM EST
Where
Chatham County, 2.24 mi SE of Wilshire
Measured
1 in hail
Reported by
Social Media
Coordinates
31.930, -81.050

A picture of quarter sized hail was relayed via social media.

Hail, Chatham

When
May 24, 4:29 PM EST to 4:34 PM EST
Where
Chatham County, 1.81 mi SW of Wilmington Is
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
31.950, -81.020

Golf ball sized hail was reported near Skidaway Island by a NWS employee.

Thunderstorm Wind, Chatham

When
May 24, 4:29 PM EST to 4:30 PM EST
Where
Chatham County, 1.81 mi SW of Wilmington Is
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.950, -81.020

An NWS employee reported a tree down and tree limbs from other trees down nearby on Skidaway Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186098, 1186099, 1186092, 1186093, 1186097, 1186100.